Texas, 2018

Flash Flood and Hail in Texas, October 5, 2018

October 5, 2018 · NWS MAF · 2 events in 2 counties and zones

An upper trough to the west of the region was heading east and increased lift as upper level disturbances moved over the area. Good surface heating was present along with good low-level moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough to the west of the region was heading east and increased lift as upper level disturbances moved over the area. Good surface heating was present along with good low-level moisture. Instability and wind shear were also good across the area. These conditions resulted in hail and flash flooding across parts of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 8:00 PM CST, 54 minutes earlier.

Area forecast discussion, Oct 5, 8:00 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
900 PM CDT Fri Oct 5 2018

.DISCUSSION...

Busy evening across West Texas and Southeast New Mexico, w/ongoing
convection over much of the area.  Cells have decreased in
intensity w/loss of diurnal heating, and we'll do a quick update
to remove mention of severe activity.  Also, anvil blow-off/high
cloud may inhibit lows overnight, and we'll bump them up a couple
of degrees as well. We'll make adjustments to other parameters as
necessary.  Updates out shortly.

&&

.PREV DISCUSSION... /issued 547 PM CDT Fri Oct 5 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected at most terminals through much of the
night across the west Texas and southeast New Mexico terminals.
Thunderstorms are also expected across portions of the region,
especially this evening. Have included a mention of tempo MVFR
tsra at KPEQ, KINK, and KFST through 06/08z based on the latest
radar trends and model guidance. Will monitor elsewhere. MVFR
Ceilings are expected at KMAF by 06/10z and will continue through
much of Saturday morning.

12

PREV DISCUSSION... /issued 240 PM CDT Fri Oct 5 2018/

DISCUSSION...
Upper ridge over the SE US with a weak trough moving into AZ today
then weakens as moves into NM Saturday.  However the broad trough is
reinforced/deepens across the Great Basin Saturday developing a
closed low by Sunday.  This will result in several days with good
rain chances for the area.  By the middle of next week this trough
will lift NE with zonal flow setting up from OK to the Pacific.

Have increased pops tonight and Saturday and already have storms on
radar around the Davis Mountains.  Best chance of rain tonight will
be for portions of SE NM... the Western Permian Basin... and the
Upper Trans Pecos.  Some of these storms could be severe with large
hail and damaging wind... may also see locally heavy rain due to
training but storms will not be sitting in one sport.  MAF 12z
sounding does show some directional and speed shear along with
unstable parameters and high PW.  With several periods of rain
chances hopefully much of the area will receive beneficial rain.
Based on model qpf the heaviest rain tonight may be across the Trans
Pecos shifting to the Northern Permian Basin Saturday.  As long as
the closed low remains west of the area will have the potential for
shortwaves to track across the area in SW flow... have high pops
through Monday.

Currently have unusually warm temps in the upper 80s to the lower 90s
with dewpts in the 60s over most of the region.  Cooler temps
expected through the weekend as clouds and rain combine to decrease
insolation.  Also a cold front is expected to sag into the northern
CWA Saturday and hang up... may become focus for storm development.
Expect cooler temps closer to normal next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  78  61  77 /  40  70  60  70
Carlsbad                       66  82  60  84 /  40  30  30  10
Dryden                         73  87  70  84 /  10  40  40  40
Fort Stockton                  69  85  67  84 /  50  50  40  40
Guadalupe Pass                 64  80  60  78 /  50  20  20  10
Hobbs                          65  78  58  77 /  60  50  50  30
Marfa                          62  81  57  81 /  60  40  40  10
Midland Intl Airport           70  81  64  78 /  50  60  50  60
Odessa                         69  82  64  78 /  60  60  50  50
Wink                           70  83  65  83 /  70  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/44
Hazardous weather outlook, Oct 5, 12:53 PM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Fri Oct 5 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
153 PM CDT Fri Oct 5 2018 /1253 PM MDT Fri Oct 5 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms are possible this afternoon and tonight over
the Davis Mountains and mainly along and north of I-10. Some storms
could be severe with large hail, damaging winds, frequent lightning,
and heavy rainfall. Heavy rainfall may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More severe thunderstorms are possible Saturday and Sunday. Large
hail and damaging winds will be possible. However, heavy rainfall
will become more of a threat this weekend and possibly into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening, particularly across Southeast New Mexico, the western
Permian Basin, and the Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 5, 5:48 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
648 PM CDT FRI OCT 5 2018

TXZ075-060030-
Pecos TX-
648 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
730 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of Fort Stockton. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3071 10309 3065 10326 3076 10336 3086 10323
TIME...MOT...LOC 2348Z 265DEG 2KT 3074 10326

44
Special weather statement, Oct 5, 5:57 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
557 PM MDT FRI OCT 5 2018

NMZ033-060045-
Central Lea County NM-
557 PM MDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 645 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 11 miles west of Hobbs, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Monument, Humble City, Industrial Airpark, Knowles and Lea
County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3270 10306 3265 10306 3257 10343 3270 10348
      3285 10313
TIME...MOT...LOC 2357Z 254DEG 18KT 3270 10333

44
Special weather statement, Oct 5, 6:36 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT FRI OCT 5 2018

TXZ045-060100-
Gaines TX-
736 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GAINES COUNTY UNTIL
800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hobbs, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Gaines
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 10305 3285 10306 3293 10286 3277 10272
TIME...MOT...LOC 0035Z 239DEG 49KT 3277 10295

12
Special weather statement, Oct 5, 6:53 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
753 PM CDT FRI OCT 5 2018

TXZ045-060145-
Gaines TX-
753 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
845 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seagraves and Loop, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seagraves, Seagraves Airport, Loop and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10233 3284 10233 3282 10279 3296 10289
TIME...MOT...LOC 0052Z 243DEG 60KT 3297 10256

12
Special weather statement, Oct 5, 7:23 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
823 PM CDT FRI OCT 5 2018

TXZ075-060145-
Pecos TX-
823 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Fort Stockton or 10 miles north of Hovey in open
country of west central Pecos County , moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 10332 3086 10341 3092 10333 3077 10309
TIME...MOT...LOC 0121Z 244DEG 49KT 3081 10327

12
Special weather statement, Oct 5, 8:38 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
938 PM CDT FRI OCT 5 2018

TXZ058-074-075-060330-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
938 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Balmorhea Lake, or 25 miles northeast of Fort
Davis, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Pecos...
south central Reeves and eastern Jeff Davis Counties.

This includes Interstate 10 between mile markers 226 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3071 10357 3084 10362 3103 10331 3075 10319
TIME...MOT...LOC 0238Z 244DEG 13KT 3079 10353

44

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Gaines

When
October 5, 8:54 PM CST to 10:54 PM CST
Where
Gaines County, 1.13 mi NNW of Seagraves to 0.9 mi NNW of Seagraves
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.945, -102.558

Heavy rain fell across Gaines County and produced flash flooding near Seagraves. The Seagraves Fire Department performed high water rescues at the intersection of State Highway 83 and US Highway 62, one mile north of Seagraves. The cost of damage is a very rough estimate.

Hail, Brewster

When
October 5, 9:18 PM CST to 9:23 PM CST
Where
Brewster County, Alpine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.370, -103.670

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784955, 784954.